What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 7, 10:05 AM EST, 10 minutes earlier.
Area forecast discussion, Aug 7, 10:05 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1105 AM EDT Mon Aug 7 2023
.SYNOPSIS...
Strong to severe thunderstorms are possible this afternoon and
evening. Cold front crosses tonight. Turning briefly drier by
the middle of the week, with rain potential returning Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1103 AM Monday...
In coordination with SPC, Tornado Watch 599 has been issued for
the entire area until 6:00 PM Eastern Daylight Time.
As of 934 AM Monday...
The forecast largely remains on track in this morning's update,
and no changes were needed at this time. However, the SPC has
updated the Day 1 Outlook, placing southern and eastern
portions of West Virginia and southwest Virginia in a Moderate
Risk (Level 4 out of 5) for severe weather, mainly due to the
potential for damaging winds. All severe hazards will be
possible today (damaging winds, hail, a tornado or two) with the
timing beginning midday, lasting through the evening hours.
As of 536 AM Monday...
No changes needed to the forecast at this time as it remains on
track. MCV is moving into our Ohio counties currently, gusty
showers and a few rumbles of thunder are likely for the next
bit. This will continue to move NE into northwestern WV, moving
over the Parkerburg area.
As of 335 AM Monday...
Key Points:
* Enhanced Risk for severe storms exists across all of West
Virginia, Kentucky, and Virginia Counties, including much of
Ohio on today.
* Slight Risk for severe storms exists in Morgan and Perry
counties, as well as the western portions of Vinton and
Athens counties in Ohio.
* Marginal Risk for Excessive Rainfall exists over the entire
area today.
* Main threats: Widespread damaging winds, hail, heavy rain,
and tornadoes.
Overview:
A combination of two distinctive triple-point low pressure
systems will continue to affect the area today. As a result, 2-3
rounds of strong to severe weather are likely throughout the
day. Parameters support damaging winds, hail, heavy rainfall,
and even some tornadoes. Localized water issues could be
possible today.
Guidance is currently split on timing for these systems though
and there is a chance that the first round could disrupt the
afternoon convection if it lingers this morning, thus lessening
the severe threat.
This Morning:
Currently, some training showers and thunderstorms are extended
from the Metro Valley up to the Clarksburg area. The first
triple point is set up north of us keeping the CWA in a broad
warm sector, which is inundating the region with an oppressive
mugginess.
A cold front is stalled to our north and west and a
weakening MCS is latched on to the boundary, moving eastward.
There is noticeable outflow boundary out ahead of this system,
which could be a source for storms to fire along later. Expecting
showers and storms from this system to arrive between 4-5AM.
Heavy rain and lightning are possible with this first round,
though most of these storms should say below severe criteria.
PWATS are currently anywhere from 1.4"-1.9", so will have to
watch hydro for any issues. There is a chance that this first
round could disturb the afternoon convection if it lingers
around through say 8-9 this morning.
The second triple-point system approaches from the northwest
early Monday morning and stalls, while a potent upper level
low/trough approaches from the west. This will be the primary
key that starts and ignites the second round of convection this
afternoon.
This Afternoon:
Multicell clusters are likely to start spawning in the
southwest and western side of the forecast area early this
afternoon as the trough and a LLJ really get cranking.
Parameters are impressive and this setup is almost reminiscent
to something that we would see in the springtime. CAMs are
projecting 2,000+J/KG of CAPE, which is enough to get some
decent updrafts going this afternoon as a potent trough moves
over. There will be no problem getting storms to fire with
higher CAPE and lift/forcing from the strong trough and cold
front.
Wind shear values are the most impressive with 40-60kts
effective being forecasted, which is favorable for supercells
and tornadoes. Low-level wind parameters are concerning with
0-1 SRH ranging anywhere from 100-300 m2/s2 and 0-1 shear
ranging from 30-45kts. It would not take much to get rotation
with cells that fire in this environment, especially paired with
low LCLs(<700 meters) from abundant moisture and high dew
points. The chance for tornadoes is low though compared to other
factors.
Damaging winds will be the main concern, especially with a
crossover winds aloft hauling at 50-80kts and an amplifying
low-level jet overhead. Mixing will be high today and getting
these winds down to the surface will be effortless. PWATS are
progged to be in anywhere from 1.5"-2.5", so localized flash
flooding may be likely in some heavier downpours.
The final round of storms will likely be later in the afternoon
through the early evening as the cold front pushes through and
grapples any remnant convection and molds a QLCS feature.
Widespread damaging winds will result and a spin-up or two in
the line cannot be ruled out, especially closer to the low
center where winds are more backed. Ripples of vorticity and the
LLJ moving through aloft could enhance showers and storms.
Repetitive downpours over the same areas or excessive rainfall
rates could produce more flooding problems.
Temperatures:
Muggy and hot, with lowland highs in the low to mid 80s, the
mountains in the 70s and 80s. Dew points will be oppressive in
the low to mid 70s. More comfortable and quiet weather is on the
way though.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 330 AM Monday...
High pressure and dry air working in on NW'ly breezes should
bring a fairly quick end to any lingering showers by around
midday Tuesday. However, some low or mid clouds may linger along
and just west of the higher terrain through the day. With the
strength of the front and trailing high (for this time of year),
the pressure gradient will likely maintain gusty winds across
the entire area initially, becoming more limited to the higher
terrain by Tuesday evening and night. At this point, do not
anticipate the higher terrain reaching Wind Advisory criteria,
but we could still see gusts over 30kts on the highest ridges
through the day on Tuesday. The dry weather and partly to mostly
clear skies persist through the night and into the midday
portion of Wednesday. Some isolated showers and t-storms may
work into the southwestern most slice of the CWA later Wednesday
afternoon and evening, but it seems more likely that activity
largely holds off until after sunset as the next disturbance
tracks east through the Midwest and Lower Ohio Valley.
Temps look to remain a bit below normal on Tuesday in the wake
of the cold front, with lower elevation highs in the upper 70s
to lower 80s, and the mountains in the 60s to lower 70s. A bit
of a rebound is expected for Wednesday, with highs closer to
normal - low to mid 80s in the lowlands, and upper 60s to
mid-70s in the higher terrain.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 345 AM Monday...
This next system will push more widespread showers and some
embedded thunderstorms in from the west Wednesday night, with
likely POPs entering the western part of the CWA by around
midnight. The best chance for heavier rain and thunderstorms
looks to be during the day Thursday, as the upper-level trough
and surface front close in on the CWA. As that trough and
surface front slide to the east, shower chances quickly diminish
under upper-level ridging and surface high pressure, both of
which look to be fairly weak. As such, we can expect at least
diurnal shower and t-storm chances for Friday, with the best
chances in the mountains. Most of the long-range guidance shows
another front impacting us sometime over the weekend. However,
timing varies between Friday night and Saturday night, and
there's also not much agreement on strength, either, so for now
POPs are kept under 50% across the area.
As far as temps go, we look to be a fair amount below normal
for Thursday, thanks to the expected widespread clouds and rain,
and the frontal passage. Highs are currently forecast to remain
in the 70s for most of the CWA. Expect a bit of a rebound for
Friday with SW'ly breezes developing under at least partially
clearing skies. The high degree of uncertainty on next weekend's
weather pattern and timing lends itself to significant
uncertainty on the temperature forecast, as well.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 642 AM Monday...
Currently, seeing some training showers and storms up towards
CKB/EKN. TSRA is affecting PKB with MVFR restrictions. This
should exit by ~12Z,with maybe a few remnant showers floating
around up north and to the west.
Mainly VFR conditions can be expected this morning with a SCT to
BKN CU deck, until around ~17-18Z, when storms will start to
fire. Showers and thunderstorms throughout the day could cause
restrictions. A final round may fire along the cold front
passage from ~20-21Z, if the environment isn't corrupted by any
early convection, and it will then push eastward. Some of the
stronger and severe thunderstorms in the afternoon could become
severe with damaging winds, large hail, and possibly tornadoes.
Winds this period pick up from the SW this morning and could be
gusty at times. Opted to put LLWS in the TAF this afternoon
afternoon for sites in the mountains and further north towards
the low pressure center and stronger cold front forcing. HRRR is
forecasting anywhere from 45-60kts of LLWS along the cold front
~20-22Z this afternoon.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing, intensity, and location of
thunderstorms today could vary. Restrictions within these
storms may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H M H H H M H H
PKB CONSISTENCY H M H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z TUESDAY...
IFR conditions possible in any heavier showers or thunderstorms
into Tuesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...FK/LTC
NEAR TERM...LTC/JMC
SHORT TERM...FK
LONG TERM...FK
AVIATION...LTCHazardous weather outlook, Aug 7, 10:01 AM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1101 AM EDT Mon Aug 7 2023
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-081515-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1101 AM EDT Mon Aug 7 2023
...TORNADO WATCH 599 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 7, 5:17 AM EST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
617 AM EDT Mon Aug 7 2023
WVZ009>011-017-019-020-071045-
Doddridge WV-Wirt WV-Ritchie WV-Wood WV-Pleasants WV-Tyler WV-
617 AM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of Pleasants, Ritchie,
west central Doddridge, northeastern Wirt, central Tyler and east
central Wood Counties through 645 AM EDT...
At 616 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Elizabeth, moving northeast at 45 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harrisville, St. Marys, Middlebourne, Pennsboro, West Union, North
Bend State Park, Ellenboro, Cairo, Pullman, Alma, Maxwell, Schultz,
Mountain, Hebron, Pike, Macfarlan, Highland, Greenwood, Blandville,
and Walker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building until the storms pass.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3924 8067 3900 8132 3924 8146 3956 8094
TIME...MOT...LOC 1016Z 238DEG 42KT 3918 8130
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KredensorSpecial weather statement, Aug 7, 5:50 AM EST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
650 AM EDT Mon Aug 7 2023
WVZ011-019-020-029>031-071115-
Doddridge WV-Harrison WV-Ritchie WV-Lewis WV-Gilmer WV-Tyler WV-
650 AM EDT Mon Aug 7 2023
...Strong thunderstorms will impact portions of eastern Ritchie,
Doddridge, northeastern Gilmer, northern Lewis, southeastern Tyler
and Harrison Counties through 715 AM EDT...
At 649 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pennsboro to 6 miles north of Glenville.
Movement was east-northeast at 45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarksburg, Weston, Stonewood, Nutter Fort, Salem, Pennsboro,
Lumberport, West Union, Anmoore, Jackson Mill, West Milford, Lost
Creek, Jane Lew, Pullman, Auburn, Grangeville, Alma, Wolf Summit,
Newberne, and Mountain.
This includes the following highways...
Interstate 79 near mile marker 95, and between mile markers 99 and
119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building until the storms pass.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3947 8071 3947 8067 3946 8067 3947 8064
3944 8060 3945 8058 3943 8058 3944 8056
3943 8054 3944 8051 3946 8051 3947 8049
3944 8033 3911 8024 3910 8030 3904 8031
3894 8092 3935 8102 3936 8101 3949 8072
TIME...MOT...LOC 1049Z 247DEG 41KT 3929 8093 3903 8087
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KredensorSpecial weather statement, Aug 7, 6:13 AM EST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
713 AM EDT Mon Aug 7 2023
WVZ020-030>032-039-040-525-071145-
Barbour WV-Doddridge WV-Northwest Randolph WV-Harrison WV-Taylor WV-
Upshur WV-Lewis WV-
713 AM EDT Mon Aug 7 2023
...A strong line of thunderstorms will impact portions of eastern
Doddridge, southwestern Taylor, Lewis, northern Upshur, western
Barbour and Harrison Counties through 745 AM EDT...
At 711 AM EDT, Doppler radar was tracking a strong line
thunderstorms from Salem to near Sand Run, moving east at 45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarksburg, Buckhannon, Weston, Philippi, Audra State Park,
Bridgeport, Shinnston, Stonewood, Nutter Fort, Salem, Lumberport,
Anmoore, Jackson Mill, Stonewall Jackson, Enterprise, West Milford,
Lost Creek, Jane Lew, Flemington, and Grangeville.
This includes the following highways...
Interstate 79 between mile markers 87 and 128.
Route 50 in West Virginia between mile markers 63 and 82.
Route 33 between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3943 8028 3939 8020 3940 8012 3941 8011
3892 8000 3888 8056 3944 8065 3944 8060
3945 8059 3943 8058 3944 8056 3943 8054
3944 8051 3946 8051 3947 8048
TIME...MOT...LOC 1111Z 254DEG 43KT 3919 8052
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KHSpecial weather statement, Aug 7, 6:43 AM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
743 AM EDT Mon Aug 7 2023
WVZ031-032-039-040-071215-
Barbour WV-Harrison WV-Taylor WV-Upshur WV-
743 AM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of Taylor, north
central Upshur, northern Barbour and eastern Harrison Counties
through 815 AM EDT...
At 742 AM EDT, Doppler radar was tracking a strong thunderstorm over
Bridgeport, or near Clarksburg, moving northeast at 45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarksburg, Grafton, Philippi, Bridgeport, Shinnston, Stonewood,
Nutter Fort, Anmoore, Enterprise, West Milford, Lost Creek,
Flemington, Valley Falls, Knottsville, Meadland, Tygart Lake State
Park, Thornton, McGee, Despard, and Moatsville.
This includes the following highways...
Interstate 79 between mile markers 108 and 128.
Route 50 in West Virginia between mile markers 75 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3904 8024 3909 8030 3910 8030 3911 8034
3922 8049 3943 8027 3939 8020 3941 8011
3939 8009 3940 8003 3942 8000 3945 7994
3943 7989 3930 7989 3929 7986 3925 7985
TIME...MOT...LOC 1142Z 233DEG 55KT 3928 8021
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KHSpecial weather statement, Aug 7, 7:14 AM EST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Charleston WV
814 AM EDT Mon Aug 7 2023
WVZ031-032-039-040-071245-
Barbour WV-Harrison WV-Taylor WV-Upshur WV-
814 AM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of Taylor, north
central Upshur, northern Barbour and eastern Harrison Counties
through 845 AM EDT...
At 813 AM EDT, Doppler radar was tracking a strong thunderstorm near
Grafton, moving northeast at 45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarksburg, Grafton, Philippi, Bridgeport, Shinnston, Stonewood,
Nutter Fort, Anmoore, Enterprise, West Milford, Lost Creek,
Flemington, Valley Falls, Knottsville, Meadland, Tygart Lake State
Park, Thornton, McGee, Despard, and Moatsville.
This includes the following highways...
Interstate 79 between mile markers 108 and 128.
Route 50 in West Virginia between mile markers 75 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3904 8024 3909 8030 3910 8030 3911 8034
3922 8049 3943 8027 3939 8020 3941 8011
3939 8009 3940 8003 3942 8000 3945 7994
3943 7989 3930 7989 3929 7986 3925 7985
TIME...MOT...LOC 1213Z 242DEG 40KT 3926 7998
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KHSpecial weather statement, Aug 7, 9:47 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
1047 AM EDT Mon Aug 7 2023
OHZ075-076-085-WVZ009-071500-
Washington OH-Athens OH-Meigs OH-Wood WV-
1047 AM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northeastern Meigs,
southwestern Washington, southeastern Athens and northern Wood
Counties through 1100 AM EDT...
At 1047 AM EDT, Doppler radar was tracking a strong thunderstorm near
Tuppers Plains, or near Coolville, moving northeast at 55 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Parkersburg, Marietta, Belpre, Coolville, Vienna, Williamstown,
Washington, Tuppers Plains, Boaz, Lubeck, North Hills, Little
Hocking, Waverly, Fleming, Blennerhassett, and Devola.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 176 and 186.
Route 50 in West Virginia between mile markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3930 8134 3912 8199 3922 8207 3952 8153
TIME...MOT...LOC 1447Z 240DEG 49KT 3923 8191
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11